Alert archive / Alabama / Flash Flood Warnings in 2011

Flash Flood Warning 62, NWS Huntsville, AL

September 5, 20114 counties in Alabama

NWS Huntsville, AL issued this flash flood warning at Sep 5, 2011, 9:45 AM CDT for 4 counties in Alabama. It was in force for 15 hr. 13 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 5, 2011, 9:45 AM CDT (14:45 UTC)
Expired
Sep 6, 2011, 12:30 AM CDT
In force
15 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

Counties Cullman County, AL, DeKalb County, AL, Jackson County, AL, Marshall County, AL

The radar

The Northeast Alabama radar (KHTX), 67 km from the middle of the area, began a volume at 14:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 5, 10:00 AM CDTHEAVY RAIN 02 Ene Guntersville, ALWATER INFILTRATING A ROOT CELLAR.
Sep 5, 11:22 AM CDTHEAVY RAIN 02 W Crossville, ALHEAVY RAIN CAUSED A SMALL CREEK TO RISE OUT OF ITS BANKS, ERODING THE NEARBY SOIL, AND EVENTUALLY DOWNING A TREE DUE TO MISSING SOIL. THE TREE FELL ON A ROAD NEAR THE INTERSECTION OF CR 45 AND CR 643.
Sep 5, 11:23 AM CDTFLASH FLOODScottsboro, ALSIX ROADS CLOSED IN THE CITY OF SCOTTSBORO DUE TO FLOODING. THE WATER IS TOO DEEP FOR CARS TO DRIVE THROUGH.
Sep 5, 11:30 AM CDTHEAVY RAIN 0W Grant, ALSTORM TOTAL OF 8.1 INCHES OF RAIN MEASURED
Sep 5, 11:30 AM CDTHEAVY RAIN 8.1W Grant, ALSTORM TOTAL OF 8.1 INCHES OF RAIN MEASURED
Sep 5, 12:30 PM CDTHEAVY RAIN 0Rainsville, ALSTORM TOTAL OF 6.25 INCHES OF RAIN WAS MEASURED
Sep 5, 12:30 PM CDTHEAVY RAIN 6.25Rainsville, ALSTORM TOTAL OF 6.25 INCHES OF RAIN WAS MEASURED
Sep 5, 3:10 PM CDTHEAVY RAIN 5.13 E Guntersville, AL5.10 INCHES OF RAIN MEASURED IN PAST 8 HOURS.
Sep 5, 3:15 PM CDTFLASH FLOODFort Payne, ALWATER NOW OVER HUDGENS ROAD IN THE POWELL COMMUNITY NEAR SAND MOUNTAIN.
Sep 5, 3:49 PM CDTHEAVY RAIN 9.4Grant, AL24-HOUR RAINFALL TOTAL UPDATED THROUGH 345PM IS 9.4 INCHES ON THE WESTERN SIDE OF GRANT MOUNTAIN.
Sep 5, 5:25 PM CDTFLASH FLOODIder, ALCOUNTY ROAD 371 CLOSED DUE TO WATER OVER THE BRIDGE NEAR IDER. NO INJURIES REPORTED AT THIS TIME. THERE IS ONE ALTERNATE ROUTE AROUND THE CLOSED ROAD.
Sep 5, 5:30 PM CDTFLASH FLOOD5 S Albertville, ALMOUNT VERNON DRIVE WAS CLOSED DUE TO HIGH WATER OVER THE ROADWAY.
Sep 5, 10:35 PM CDTFLASH FLOOD6 Sse Crossville, ALCOUNTY ROAD 39 WAS CLOSED DUE TO FLOODING AT BIG WILLS CREEK NEAR AL HIGHWAY 227.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 98 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 2.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2011-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 371 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2011-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
371 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
471 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
277 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

150 
WGUS54 KHUN 051445
FFWHUN
ALC043-049-071-095-051630-
/O.NEW.KHUN.FF.W.0062.110905T1445Z-110905T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
945 AM CDT MON SEP 5 2011

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CULLMAN COUNTY IN NORTH CENTRAL ALABAMA...
  DEKALB COUNTY IN NORTHEAST ALABAMA...
  JACKSON COUNTY IN NORTHEAST ALABAMA...
  MARSHALL COUNTY IN NORTHEAST ALABAMA...

* UNTIL 1130 AM CDT

* AT 945 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN          
  HUNTSVILLE INDICATED A PERSISTENT AREA OF VERY MODERATE TO HEAVY   
  RAINFALL ACROSS THE WARNING AREA. DOPPLER RADAR ESTIMATES THAT     
  BETWEEN 3-5 INCHES OF RAIN HAVE FALLEN ALONG THE JACKSON-DEKALB    
  COUNTY LINE SINCE SUNDAY EVENING...WITH BETWEEN 2-3 INCHES         
  ELSEWHERE. MODERATE TO HEAVY RAIN IS EXPECTED TO CONTINUE THROUGH  
  THE MORNING...AND THE THREAT FOR FLASH FLOODING WILL RAPIDLY       
  INCREASE.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ALBERTVILLE...ARAB...BOAZ...BRIDGEPORT...CULLMAN...FORT PAYNE...
  GUNTERSVILLE...RAINSVILLE...SCOTTSBORO...COLLINSVILLE...
  CROSSVILLE...FYFFE...GERALDINE...GOOD HOPE...GRANT...HANCEVILLE...
  HENAGAR...HOLLYWOOD...IDER...PISGAH...POWELL...SECTION...SKYLINE...
  STEVENSON...SYLVANIA AND WOODVILLE.

PUBLIC AND LAW ENFORCEMENT HAVE ALREADY REPORTED SEVERAL OCCURRENCES 
OF HIGH WATER IN CULLMAN AND IN SCOTTSBORO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3420 8584 3421 8611 3410 8629 3425 8651
      3412 8660 3386 8695 3390 8709 3399 8715
      3399 8711 3431 8711 3431 8658 3454 8655
      3447 8647 3451 8633 3487 8635 3494 8629
      3493 8626 3499 8631 3498 8560 3454 8551

$$

70/DD
6 follow-up statements
241 
WGUS54 KHUN 051449 CCA
FFWHUN
ALC043-049-071-095-051630-
/O.COR.KHUN.FF.W.0062.110905T1445Z-110905T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
945 AM CDT MON SEP 5 2011

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CULLMAN COUNTY IN NORTH CENTRAL ALABAMA...
  DEKALB COUNTY IN NORTHEAST ALABAMA...
  JACKSON COUNTY IN NORTHEAST ALABAMA...
  MARSHALL COUNTY IN NORTHEAST ALABAMA...

* UNTIL 1130 AM CDT

* AT 945 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN          
  HUNTSVILLE INDICATED A PERSISTENT AREA OF VERY MODERATE TO HEAVY   
  RAINFALL ACROSS THE WARNING AREA. DOPPLER RADAR ESTIMATES THAT     
  BETWEEN 3 AND 5 INCHES OF RAIN HAVE FALLEN ALONG THE JACKSON AND   
  DEKALB COUNTY LINE SINCE SUNDAY EVENING...WITH BETWEEN 2 AND 3     
  INCHES ELSEWHERE. MODERATE TO HEAVY RAIN IS EXPECTED TO CONTINUE   
  THROUGH THE MORNING...AND THE THREAT FOR FLASH FLOODING WILL       
  RAPIDLY INCREASE.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ALBERTVILLE...ARAB...BOAZ...BRIDGEPORT...CULLMAN...FORT PAYNE...
  GUNTERSVILLE...RAINSVILLE...SCOTTSBORO...COLLINSVILLE...
  CROSSVILLE...FYFFE...GERALDINE...GOOD HOPE...GRANT...HANCEVILLE...
  HENAGAR...HOLLYWOOD...IDER...PISGAH...POWELL...SECTION...SKYLINE...
  STEVENSON...SYLVANIA AND WOODVILLE.

PUBLIC AND LAW ENFORCEMENT HAVE ALREADY REPORTED SEVERAL OCCURRENCES 
OF HIGH WATER IN CULLMAN AND IN SCOTTSBORO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3420 8584 3421 8611 3410 8629 3425 8651
      3412 8660 3386 8695 3390 8709 3399 8715
      3399 8711 3431 8711 3431 8658 3454 8655
      3447 8647 3451 8633 3487 8635 3494 8629
      3493 8626 3499 8631 3498 8560 3454 8551

$$

70/DD
368 
WGUS54 KHUN 051629
FFWHUN
ALC043-049-071-095-051830-
/O.EXT.KHUN.FF.W.0062.000000T0000Z-110905T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1129 AM CDT MON SEP 5 2011

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  CULLMAN COUNTY IN NORTH CENTRAL ALABAMA...
  DEKALB COUNTY IN NORTHEAST ALABAMA...
  JACKSON COUNTY IN NORTHEAST ALABAMA...
  MARSHALL COUNTY IN NORTHEAST ALABAMA...

* UNTIL 130 PM CDT

* AT 1129 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN         
  HUNTSVILLE INDICATED A PERSISTENT AREA OF VERY MODERATE TO         
  HEAVY RAINFALL ACROSS THE WARNING AREA. DOPPLER RADAR ESTIMATES    
  THAT BETWEEN 4 AND 6 INCHES OF RAIN HAVE FALLEN ACROSS SOUTHERN    
  JACKSON AND FAR NORTHEASTERN MARSHALL COUNTIES...AS WELL AS        
  ADJACENT PORTIONS OF DEKALB COUNTY SINCE SUNDAY EVENING. BETWEEN 3 
  AND 4 INCHES OF RAIN HAVE FALLEN ELSEWHERE. MODERATE TO HEAVY RAIN 
  IS EXPECTED TO CONTINUE THROUGH THE MORNING...AND THE THREAT FOR   
  FLASH FLOODING WILL RAPIDLY INCREASE.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ALBERTVILLE...ARAB...BOAZ...BRIDGEPORT...CULLMAN...FORT PAYNE...
  GUNTERSVILLE...RAINSVILLE...SCOTTSBORO...COLLINSVILLE...
  CROSSVILLE...FYFFE...GERALDINE...GOOD HOPE...GRANT...HANCEVILLE...
  HENAGAR...HOLLYWOOD...IDER...PISGAH...POWELL...SECTION...SKYLINE...
  STEVENSON...SYLVANIA AND WOODVILLE.

DEKALB COUNTY EMERGENCY MANAGEMENT REPORTED A CREEK OUT OF ITS BANK 
AND CAUSING EROSION NEAR KILPATRICK. A REPORT OF 6 ROAD CLOSURES IN 
SCOTTSBORO WAS ALSO RELAYED TO THE NATIONAL WEATHER SERVICE IN 
HUNTSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3420 8584 3421 8611 3410 8629 3425 8651
      3412 8660 3386 8695 3390 8709 3399 8715
      3399 8711 3431 8711 3431 8658 3454 8655
      3447 8647 3451 8633 3487 8635 3494 8629
      3493 8626 3499 8631 3498 8560 3454 8551

$$

70/DD
946 
WGUS54 KHUN 051829
FFWHUN
ALC043-049-071-095-052030-
/O.EXT.KHUN.FF.W.0062.000000T0000Z-110905T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
129 PM CDT MON SEP 5 2011

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  CULLMAN COUNTY IN NORTH CENTRAL ALABAMA...
  DEKALB COUNTY IN NORTHEAST ALABAMA...
  JACKSON COUNTY IN NORTHEAST ALABAMA...
  MARSHALL COUNTY IN NORTHEAST ALABAMA...

* UNTIL 330 PM CDT

* AT 129 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN          
  HUNTSVILLE INDICATED THAT PERSISTENT MODERATE TO HEAVY RAINFALL    
  CONTINUES ACROSS THE WARNING AREA. DOPPLER RADAR ESTIMATES THAT    
  BETWEEN 6 AND 8 INCHES OF RAIN HAVE FALLEN ACROSS NORTHERN         
  PORTIONS OF DEKALB COUNTY SINCE SUNDAY EVENING...WITH BETWEEN 4    
  AND 6 INCHES ELSEWHERE. MODERATE TO HEAVY RAIN WILL CONTINUE       
  THROUGH THE AFTERNOON...AND THE THREAT FOR FLASH FLOODING WILL     
  CONTINUE TO INCREASE.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ALBERTVILLE...ARAB...BOAZ...BRIDGEPORT...CULLMAN...FORT PAYNE...
  GUNTERSVILLE...RAINSVILLE...SCOTTSBORO...COLLINSVILLE...
  CROSSVILLE...FYFFE...GERALDINE...GOOD HOPE...GRANT...HANCEVILLE...
  HENAGAR...HOLLYWOOD...IDER...PISGAH...POWELL...SECTION...SKYLINE...
  STEVENSON...SYLVANIA AND WOODVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN VEHICLES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...
OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A
SMALL ONE...ON FOOT OR IN A VEHICLE.

&&

LAT...LON 3420 8584 3421 8611 3410 8629 3425 8651
      3412 8660 3386 8695 3390 8709 3399 8715
      3399 8711 3431 8711 3431 8658 3454 8655
      3447 8647 3451 8633 3487 8635 3494 8629
      3493 8626 3499 8631 3498 8560 3454 8551

$$

70/DD
682 
WGUS54 KHUN 052029
FFWHUN
ALC043-049-071-095-052330-
/O.EXT.KHUN.FF.W.0062.000000T0000Z-110905T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
329 PM CDT MON SEP 5 2011

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  CULLMAN COUNTY IN NORTH CENTRAL ALABAMA...
  DEKALB COUNTY IN NORTHEAST ALABAMA...
  JACKSON COUNTY IN NORTHEAST ALABAMA...
  MARSHALL COUNTY IN NORTHEAST ALABAMA...

* UNTIL 630 PM CDT

* AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
HEAVY RAINFALL CONTINUING OVER MUCH OF NORTHEAST ALABAMA. THREE TO 
FIVE INCHES OF RAIN HAS FALLEN OVER THIS AREA...AND AN ADDITIONAL 
THREE TO FOUR INCHES OF RAIN IS POSSIBLE OVER THE NEXT SEVERAL 
HOURS. SEVERAL ROADS HAVE BEEN CLOSED DUE TO HIGH WATER COVERING THE 
ROAD IN DOWNTOWN SCOTTSBORO. MINOR FLOODING HAS BEEN REPORTED IN THE 
CITY OF GUNTERSVILLE AS WELL. IN ADDITION...BIG WILLS CREEK IS NOW 
OVERFLOWING ITS BANKS IN THE CITY OF FORT PAYNE. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ALBERTVILLE...ARAB...BOAZ...BRIDGEPORT...CULLMAN...FORT PAYNE...
  GUNTERSVILLE...RAINSVILLE...SCOTTSBORO...COLLINSVILLE...
  CROSSVILLE...FYFFE...GERALDINE...GOOD HOPE...GRANT...HANCEVILLE...
  HENAGAR...HOLLYWOOD...IDER...PISGAH...POWELL...SECTION...SKYLINE...
  STEVENSON...SYLVANIA AND WOODVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN VEHICLES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...
OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A
SMALL ONE...ON FOOT OR IN A VEHICLE.

&&

LAT...LON 3420 8584 3421 8611 3410 8629 3425 8651
      3412 8660 3386 8695 3390 8709 3399 8715
      3399 8711 3431 8711 3431 8658 3454 8655
      3447 8647 3451 8633 3487 8635 3494 8629
      3493 8626 3499 8631 3498 8560 3454 8551

$$

CA
724 
WGUS54 KHUN 052325
FFWHUN
ALC043-049-071-095-060230-
/O.EXT.KHUN.FF.W.0062.000000T0000Z-110906T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
625 PM CDT MON SEP 5 2011

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  CULLMAN COUNTY IN NORTH CENTRAL ALABAMA...
  DEKALB COUNTY IN NORTHEAST ALABAMA...
  JACKSON COUNTY IN NORTHEAST ALABAMA...
  MARSHALL COUNTY IN NORTHEAST ALABAMA...

* UNTIL 930 PM CDT

* AT 616 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAINFALL ACROSS MUCH OF NORTHEASTERN ALABAMA.  FIVE TO  
  SEVEN INCHES OF RAINFALL HAS ALREADY OCCURRED ACROSS THIS          
  AREA...WITH LOCALLY HIGHER AMOUNTS OVER NINE INCHES REPORTED IN    
  SOME LOCATIONS. SEVERAL ROADS REMAIN BARRICADED IN THE CITY OF     
  SCOTTSBORO WHERE WATER REMAINS OVER THE ROADWAYS DOWNTOWN. MINOR   
  FLOODING IS STILL ONGOING IN THE CITY OF GUNTERSVILLE...AND        
  SEVERAL ROADS ARE NOW CLOSED IN BOAZ. IN ADDITION...BIG WILLS      
  CREEK IN FORT PAYNE IS RISING QUICKLY AND HAS SURPASSED FLOOD      
  STAGE. FLOOD STAGE IS 11.0 FEET AND THE CURRENT STAGE IS 12.2      
  FEET. ADDITIONAL RISES UP TO TWO FEET ARE POSSIBLE OVER THE NEXT   
  SEVERAL HOURS. LASTLY...EXTREME SOUTHERN CULLMAN COUNTY ALONG THE  
  MULBERRY FORK NEAR ARKADELPHIA CONTINUE TO EXPERIENCE MINOR        
  FLOODING. THIS WILL CONTINUE FOR THE NEXT SEVERAL HOURS UNTIL THE  
  HEAVY RAIN COMES TO AN END.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ALBERTVILLE...ARAB...BOAZ...BRIDGEPORT...CULLMAN...FORT PAYNE...
  GUNTERSVILLE...RAINSVILLE...SCOTTSBORO...COLLINSVILLE...
  CROSSVILLE...FYFFE...GERALDINE...GOOD HOPE...GRANT...HANCEVILLE...
  HENAGAR...HOLLYWOOD...IDER...PISGAH...POWELL...SECTION...SKYLINE...
  STEVENSON...SYLVANIA AND WOODVILLE.

ADDITIONAL RAINFALL AMOUNTS UP TO AN INCH AND A HALF ARE POSSIBLE IN 
NORTHEAST ALABAMA THROUGH 930 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN VEHICLES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...
OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A
SMALL ONE...ON FOOT OR IN A VEHICLE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN 
WATER BEGINS RISING.

&&

LAT...LON 3420 8584 3421 8611 3410 8629 3425 8651
      3412 8660 3386 8695 3390 8709 3399 8715
      3399 8711 3431 8711 3431 8658 3454 8655
      3447 8647 3451 8633 3487 8635 3494 8629
      3493 8626 3499 8631 3498 8560 3454 8551

$$

CA/SS
439 
WGUS54 KHUN 060223
FFWHUN
ALC043-049-071-095-060530-
/O.EXT.KHUN.FF.W.0062.000000T0000Z-110906T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
923 PM CDT MON SEP 5 2011

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  CULLMAN COUNTY IN NORTH CENTRAL ALABAMA...
  DEKALB COUNTY IN NORTHEAST ALABAMA...
  JACKSON COUNTY IN NORTHEAST ALABAMA...
  MARSHALL COUNTY IN NORTHEAST ALABAMA...

* UNTIL 1230 AM CDT

* AT 921 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  LIGHT TO MODERATE RAINFALL ACROSS MUCH OF NORTHEAST ALABAMA. SIX   
  TO EIGHT INCHES OF RAINFALL HAVE ALREADY OCCURRED ACROSS THIS AREA 
  WITH LOCALLY HIGHER AMOUNTS OF OVER NINE INCHES REPORTED IN SOME   
  LOCATIONS. MINOR FLOODING IS STILL ONGOING IN THE CITY OF          
  GUNTERSVILLE...AND SEVERAL ROADS ARE NOW CLOSED IN BOAZ. IN        
  ADDITION...BIG WILLS CREEK IN FORT PAYNE HAS SURPASSED FLOOD       
  STAGE. FLOOD STATE IS 11.0 FEET AND THE CURRENT STAGE IS 12.4      
  FEET. ADDITIONAL RISES UP TO TWO FEET ARE POSSIBLE OVER THE NEXT   
  SEVERAL HOURS. LASTLY...THERE ARE ALSO REPORTS OF SOME MINOR       
  FLOODING NEAR HANCEVILLE. THIS WILL CONTINUE FOR THE NEXT SEVERAL  
  HOURS AS THE RAINFALL DIMINISHES.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ALBERTVILLE...ARAB...BOAZ...BRIDGEPORT...CULLMAN...FORT PAYNE...
  GUNTERSVILLE...RAINSVILLE...SCOTTSBORO...COLLINSVILLE...
  CROSSVILLE...FYFFE...GERALDINE...GOOD HOPE...GRANT...HANCEVILLE...
  HENAGAR...HOLLYWOOD...IDER...PISGAH...POWELL...SECTION...SKYLINE...
  STEVENSON...SYLVANIA AND WOODVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN VEHICLES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...
OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A
SMALL ONE...ON FOOT OR IN A VEHICLE.

&&

LAT...LON 3420 8584 3421 8611 3410 8629 3425 8651
      3412 8660 3386 8695 3390 8709 3399 8715
      3399 8711 3431 8711 3431 8658 3454 8655
      3447 8647 3451 8633 3487 8635 3494 8629
      3493 8626 3499 8631 3498 8560 3454 8551

$$

SL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 9:33 AM CDT, 12 minutes earlier.

Area forecast discussion, Sep 5, 9:33 AM CDT, 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
933 AM CDT MON SEP 5 2011

.UPDATE...MORNING MESOSCALE/SHORT TERM UPDATE.

&&

.DISCUSSION...
REMNANTS OF LEE WERE MOVING SLOWLY THROUGH ERN LA/FAR SRN MS THIS
MORNING. ASSOCIATED INVERTED TROUGH/COLD FRONTAL STRUCTURE EXTENDED
FROM THE TRI CITIES AREA THROUGH NORTH CENTRAL ALABAMA INTO SOUTHWEST
ALABAMA. IR IMAGERY SHOWING BROAD AREA OF COLD CLOUD TOPS EXTENDING
FROM THE EAST SIDE OF THE REMNANT LOW WELL NORTH INTO THE TN VLY.

REGIONAL RADAR TRENDS CONTINUE TO INDICATE A BROAD SWATH OF MODERATE
TO HEAVY RAINFALL FROM SRN TN WELL BACK INTO WRN AL/CENTRAL MS.
PRECIP AMOUNTS OVERNIGHT WERE APPROACHING A FOOT IN PARTS OF CENTRAL
MS WHERE COMBINATION OF SYNOPTIC SCALE FORCING AND MESOSCALE
DEFORMATION WAS MAXIMIZED. THE SHORT RANGE GUIDANCE SWINGS THIS AREA
OF FRONTOGENETIC AND DEFORMATION FORCING ACROSS NW/NCENTRAL AL THIS
AFTN/EVENING. IN ACCORDANCE...SOME OF THE GUIDANCE PROGS AN
ADDITIONAL 4 TO 6 INCHES ACROSS THE AREA BY THIS EVENING. ALTHOUGH
FLOODING HAS BEEN MINOR TO THIS POINT...ADDITIONAL RAINFALL OF THAT
MAGNITUDE WOULD LIKELY CAUSE EXTENSIVE FLASH FLOODING AND LIKELY LEAD
TO SIGNIFICANT RIVER FLOODING DOWN THE ROAD.

OVERALL...FORECAST HAS THINGS HANDLED FAIRLY WELL. WILL ADJUST TEMPS
DOWN JUST A TAD BASED ON CURRENT TRENDS AND EXPECTED PRECIP/CLOUD
COVER. OVERALL CONVECTIVE POTENTIAL LOOKS RATHER LOW ACROSS THE BULK
OF THE CWA GIVEN STABLE BLYR CONDITIONS AND COOL NRLY FLOW ON THE
BACKSIDE OF THE INVERTED TROUGH. THE ONLY CAVEAT MIGHT BE OUR FAR
SRN/ERN COUNTIES WHICH ARE JUST ALONG THE FRONT. WILL HAVE TO MONITOR
ANY DEVELOPING CELLS IN THESE AREA FOR ROTATING ELEMENTS.

&&

.AVIATION... /ISSUED 640 AM CDT MON SEP 5 2011/
POOR FLYING CONDITIONS EXPECTED FOR MUCH OF THE NEXT 24 HRS...BUT
FLIGHT CATEGORIES WILL BE AT THEIR WORST FROM MIDDAY THRU THE EVENING
HRS. EXPECT PROLONGED IFR VIS/CIGS DURING THIS TIME...WITH BRIEF
DROPS TO LIFR DUE TO HEAVIER RAINFALL /CONFIDENCE IS NOT HIGH ENOUGH
TO PINPOINT EXACT TIMING ATTM/. NORTHEAST WINDS WILL BECOME
INCREASINGLY GUSTY AS THE CENTER OF THE REMNANTS OF TS LEE MOVES
CLOSER TO THE AREA. 25KT GUSTS SEEM LIKELY THOUGH HIGHER GUSTS ARE
ALSO PSBL. LOW- LVL WIND SHEAR WILL ALSO BE HIGH OUTSIDE OF TSRA...AS
WINDS REACH 40-50KT AT 2000 FT AGL. SOME IMPROVEMENT IN FLIGHT
CATEGORIES WILL OCCUR AFTER DARK AS THE HEAVIEST RAIN BANDS SHIFT TO
THE EAST...BUT SOME LT RAIN AND GUSTY WINDS/WIND SHEAR WILL PERSIST.

&&

.PREV DISCUSSION... /ISSUED 359 AM CDT MON SEP 5 2011/ THIS
TROPICAL DEPRESSION LEE CONTINUES TO SIT OVER SOUTHERN LOUISIANA
WHILE A COLD FRONT LIES DRAPED SOUTHWARD FROM OHIO INTO THE NORTHERN
PORTION OF THE TROPICAL CIRCULATION. THE INTERACTION BETWEEN THESE
TWO SYSTEMS HAS PROVIDED SUPPORT FOR SIGNIFICANT AMOUNTS OF RAINFALL
DURING THE OVERNIGHT HOURS IN PORTIONS OF TENNESSEE...ALABAMA AND
MISSISSIPPI. THE JACKSON MS CWA HAS BEEN THE RECIPIENT OF THE
GREATEST RAINFALL TOTALS SINCE LATE LAST EVENING...WITH STORM TOTALS
ALREADY PUSHING ABOVE 8 INCHES. THIS HAS ALREADY CAUSED SIGNIFICANT
FLOODING IN URBAN AREAS AND WATER RESCUES HAVE OCCURRED IN THE CITY
OF JACKSON.

THE MAIN CONCERN FOR TODAY IS THE PROGRESSION OF THE DEFORMATION ZONE
THAT IS RESPONSIBLE FOR THIS HEAVIEST AREA OF RAINFALL. THE MAIN FCST
MODELS ARE ALL IN AGREEMENT THAT AS LEE FINALLY BEGINS A PUSH TO THE
NE...THE STRONGEST AREA OF FRONTOGENEIS WILL TRACK ALONG THE FRONT
FROM JACKSON TOWARD CHATTANOOGA TN. DIAGNOSES FROM MODEL CROSS
SECTIONS INDICATE THE MOST SIGNIFICANT FRONTOGENETICAL FORCING
OCCURRING ACROSS THE CENTRAL PORTION OF OUR CWA FROM AROUND 18Z
THROUGH 00Z. THE LIFT WILL BE SUPPORTED THROUGH THE COLUMN AS THE
UPPER LEVEL JET INTENSIFIES FROM WESTERN TN INTO QUEBEC AND SLIDES
EAST...PROVIDING THE IDEAL RIGHT ENTRANCE REGION SETUP FOR STRONG
UPPER LEVEL DIVERGENCE OVER THE TN VALLEY. THIS CONTINUOUS...DEEP
AND STRONG LIFT OVER A SLOW MOVING FRONT...COMBINED WITH VERY HIGH
PWAT VALUES (WELL OVER 2 INCHES) IN A SYSTEM MAINTAINING SOME
TROPICAL CHARACTERISTICS...THIS PROVIDES THE POTENTIAL FOR A VERY
DANGEROUS AND LIFE THREATENING FLOODING SITUATION THIS AFTERNOON AND
EVENING.

THE MOST RECENT EXCESSIVE RAINFALL DISCUSSION FROM HPC AGREES WITH
THIS OUTLOOK...AS THEY HAVE PLACED OUR CWA IN THE HIGH RISK.
CURRENTLY HAVE AT LEAST AN ADDITIONAL 4 TO 8 INCHES OF RAINFALL
FORECAST FOR OUR CWA...AND WOULD AGREE WITH THE HPC DISCUSSION THAT
LOCALLY HIGHER AMOUNTS CLOSER TO 10+ INCHES WILL BE POSSIBLE THROUGH
THIS EVENING. THE HEAVIEST OF THOSE TOTALS ARE EXPECTED TO OCCUR
SOUTH AND EAST OF A LINE FROM RUSSELLVILLE AL TO LYNCHBURG TN.
WHEREAS...THE CURRENT STORM TOTALS ARE RANGING FROM 4 TO 6 INCHES ON
THE FARTHEST WESTERN PORTION OF THE CWA (KMSL) WHILE CENTRAL AND
EASTERN PORTIONS OF THE CWA HAVE RECEIVED CLOSER TO 0.5 INCHES.

AFTER TUESDAY EVENING...TROPICAL DEPRESSION LEE LOOKS TO BECOME MORE
EXTRATROPICAL IN NATURE AND THEN HANG UP IN THE OHIO VALLEY. SOME
WRAP AROUND PRECIPITATION COULD PUSH BACK INTO THE AREA AND WORK WITH
AFTERNOON HEATING TO PROVIDE SOME LIGHTER SHOWERS AND THUNDERSTORMS
INTO THE WEEKEND. OTHERWISE...THE REST OF THE PERIOD SHOULD BE
DEFINED BY SIGNIFICANTLY COOLER TEMPERATURES (HIGHS FINALLY CLIMBING
BACK INTO THE 80S AND LOWS INTO THE 60S BY THE WEEKEND). HAVE TRENDED
SOMEWHAT COOLER THAN MOS GUIDANCE FOR MUCH OF THE EXTENDED BECAUSE IT
IS LIKELY TAINTED BY ITS USUAL TREND TOWARD CLIMO AT THE END OF THE
FORECAST PERIOD...AND THE FRONTAL BOUNDARY HELPING PROVIDE OUR COOL
DOWN IS OUT OF THE NORM FOR THIS EARLY IN SEPTEMBER.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING ZONES:
     COLBERT...CULLMAN...DEKALB...FRANKLIN AL...JACKSON...
     LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
     MORGAN.

TN...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING ZONES:
     FRANKLIN TN...LINCOLN...MOORE.

&&

DISCUSSION...15
Hazardous weather outlook, Sep 5, 5:14 AM CDT, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
514 AM CDT MON SEP 5 2011

ALZ001>010-016-TNZ076-096-097-051800-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
514 AM CDT MON SEP 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND EMBEDDED THUNDERSTORMS WILL CONTINUE TO INCREASE IN
INTENSITY ACROSS THE AREA THROUGH THE AFTERNOON HOURS. HIGH RAINFALL
RATES EXPECTED WITH THE STRONGER AREAS OF SHOWERS AND STORMS ARE
LIKELY TO PRODUCE LOCALIZED FLOODING. THEREFORE...A FLASH FLOOD WATCH
REMAINS IN EFFECT FOR THE ENTIRE TENNESSEE VALLEY TODAY. PLEASE
CONSULT THE FLASH FLOOD WATCH FOR ADDITIONAL DETAILS.

AS HEAVY RAINFALL RUNS OFF INTO AREA STREAMS AND RIVERS...RIVER
FLOODING WILL BECOME LIKELY AS EARLY AS THIS AFTERNOON ACROSS
PORTIONS OF THE AREA.

AN ISOLATED TORNADO CANNOT BE RULED OUT AS RAIN BANDS MOVE ACROSS
THE TENNESSEE VALLEY TODAY. CULLMAN...MARSHALL AND DEKALB COUNTIES
WILL HAVE THE HIGHEST THREAT OF AN ISOLATED TORNADO. THE MAIN THREAT
FOR THE AREA WILL REMAIN IN THE FLASH FLOODING POTENTIAL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION INTO THE
MIDDLE OF THE WEEK AS TROPICAL DEPRESSION LEE TRACKS ACROSS THE
SOUTHEAST. HAZARDOUS WEATHER COULD PERSIST INTO EARLY WEDNESDAY.

CONTINUED HEAVY RAINFALL WILL PROVIDE THE POTENTIAL FOR SIGNIFICANT
FLOODING AND FLASH FLOODING ACROSS THE TENNESSEE VALLEY. WIDESPREAD
RAINFALL TOTALS THROUGH TUESDAY ARE EXPECTED TO BE FOUR TO EIGHT INCHES
AND LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE. THE FLASH FLOOD WATCH
WILL REMAIN IN EFFECT UNTIL EARLY TUESDAY MORNING...WHILE RIVER FLOODING
WILL POTENTIALLY LINGER THROUGH THE END OF THE WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
LIKELY TODAY THROUGH TUESDAY.

TT

In the hours before

Local storm report, Sep 5, 9:45 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
945 AM CDT MON SEP 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HEAVY RAIN       2 WSW KILLEN            34.85N 87.56W
09/05/2011  M6.00 INCH       LAUDERDALE         AL   TRAINED SPOTTER

            SIX INCHES OF RAIN HAS FALLEN SINCE IT STARTED ON SUNDAY.
            THERE IS SOME RUNOFF.

0930 AM     HEAVY RAIN       SCOTTSBORO              34.65N 86.05W
09/05/2011  U0.00 INCH       JACKSON            AL   PUBLIC

            LARGE DRAINAGE DITCH FILLED TO THE MAXIMUM AND STARTING
            TO FLOOD YARD. THE DITCH IS 6 FEET DEEP.

0938 AM     FLASH FLOOD      CULLMAN                 34.18N 86.84W
09/05/2011                   CULLMAN            AL   EMERGENCY MNGR

            RESIDENT REPORTS WATER MOVING INTO BASEMENT IN DOWNTOWN
            CULLMAN.

&&

JLL

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 7:55 PM CDTFlash Flood WarningHUNColbert, Lauderdale3 hr
Sep 4, 10:23 PM CDTFlash Flood WarningHUNColbert, Lauderdale10 hr
Sep 5, 1:28 AM CDTFlash Flood WarningHUNColbert, Franklin, Lauderdale7 hr
Sep 5, 8:30 AM CDTFlash Flood WarningHUNColbert, Franklin, Lauderdale6 hr
Sep 5, 10:33 AM CDTRiver Flood WatchHUNMadison8 hr
Sep 5, 10:34 AM CDTRiver Flood WatchHUNJackson, Madison, Marshall10 hr
Sep 5, 10:34 AM CDTRiver Flood WatchHUNLawrence8 hr
Sep 5, 2:27 PM CDTAreal Flood WarningHUNColbert, Franklin, Lauderdale10 hr

Nearby

Flash Flood Warnings in Alabama, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.